Montana, 2009

Flash Flood in Montana, August 7, 2009

August 7, 2009 · NWS TFX · 1 event in 1 county or zone

Slow moving thunderstorms produced heavy rains that resulted in flash flooding over portions of the Southern Rocky Mountain Front. Mudslides were reported at some trailheads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Slow moving thunderstorms produced heavy rains that resulted in flash flooding over portions of the Southern Rocky Mountain Front. Mudslides were reported at some trailheads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 7, 4:56 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 4:56 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MDT FRI AUG 7 2009

UPDATED AVIATION

.DISCUSSION...
TODAY THROUGH SUNDAY EVENING...LARGE UPPER LEVEL TROF
EXPECTED TO BE SIGNIFICANT RAINMAKER FOR WESTERN/CENTRAL MT IS
CURRENTLY SITUATED OVER THE GREAT BASIN WITH ITS CLOSED LOW CENTER
ALONG OR/ID BORDER.  MOISTURE WRAPPING NORTHWARD AROUND THE EAST
SIDE OF THE LOW HAS BEEN GENERATING AREA OF MOSTLY LIGHT RAIN...WITH
A FEW EMBEDDED THUNDERSTORMS...PAST FEW HOURS ALONG THE SOUTHERN
ROCKY MTN FRONT AND ADJACENT PLAINS FROM AUGUSTA TO LEWISTOWN.
FORECAST MODELS ARE IN GOOD AGREEMENT THAT UPPER TROF WILL MAKE SLOW
EASTWARD PROGRESS TODAY...ALLOWING STEADY STREAM OF PACIFIC MOISTURE
TO MOVE INTO OUR AREA...PRODUCING WIDESPREAD AREAS OF RAIN THROUGH
THE DAY.  ISOLATED EMBEDDED THUNDERSTORMS ARE ALSO LIKELY WITH SOME
STORMS FROM HAVRE TO LEWISTOWN POSSIBLY BEING STRONG ENOUGH FOR
SMALL HAIL THIS AFTN.  ALTHOUGH CURRENT MODEL PRECIP TOTALS
DECREASED FROM PREVIOUS RUNS...FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE ROCKY MTN FRONT...SEE ADDITIONAL DETAILS IN HYDROLOGY
SECTION BELOW.  UPPER TROF IS FORECAST TO REACH CENTRAL/EASTERN MT
BY SAT EVE BRINGING GRADUAL END TO THE PRECIP FROM WEST TO EAST
SATURDAY NIGHT.  ON SUNDAY A WEAK SHORTWAVE RIDGE WILL FOLLOW THE
DEPARTING TROF...BRINGING DECREASING CLOUDINESS AND JUST A SLIGHT
CHANCE FOR RESIDUAL LIGHT RAINSHOWERS.  EXTENSIVE CLOUD COVER AND
RAIN WILL KEEP TEMPS WELL BELOW NORMAL TODAY AND SATURDAY...BUT
TEMPS WILL WARM TO SLIGHTLY BELOW NORMAL VALUES ON SUN.
WARANAUSKAS

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TEMPERATURES WILL RETURN TO
SEASONAL LEVELS AND DRIER CONDITIONS ARE ANTICIPATED AS A WEAK
UPPER-LEVEL RIDGE BUILDS OVER THE AREA SUNDAY NIGHT AND MONDAY.
ZONAL FLOW WILL THEN PERSIST THROUGH WEDNESDAY WITH ONLY SLIGHT
CHANCES OF PRECIPITATION ASSOCIATED WITH EMBEDDED SHORTWAVES. ADDED
SLIGHT CHANCE POPS FOR BOTH MONDAY AND TUESDAY PM AS A FEW
SHORTWAVES CROSS THE AREA...BEST CHANCE HOWEVER WILL BE IN THE
MOUNTAINS WHERE TERRAIN-INDUCED INSTABILITY COMBINED WITH WARMER
TEMPERATURES WILL PROMOTE THUNDERSTORM DEVELOPMENT.  OVERALL...A
GENERALLY QUIETER PATTERN IS ANTICIPATED DURING THIS TIME FRAME. MLS

THURSDAY THROUGH FRIDAY...MODELS ARE IN ROUGH AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND STRENGTH OF FEATURES. A
BLENDED SOLUTION FOR THIS FORECAST HAS PERIODIC DISTURBANCES MOVING
THROUGH A SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. ISOLATED
...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE REGION. SHOWERS AND THUNDERSTORMS SHOULD
BE A LITTLE MORE NUMEROUS OVER THE HIGHER MOUNTAINS. TEMPERATURES
ARE EXPECTED TO BE NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES.   EK

&&

.AVIATION...
UPDATED 1200Z.
WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA THROUGH THE PERIOD AS A STRONG UPPER-LEVEL LOW
PRESSURE SYSTEM PUSHES EAST. LOW CIGS THIS AM WILL CREATE MVFR/IFR
CONDITIONS ALONG WITH MOUNTAIN OBSCURATION. OVERALL...MOUNTAIN
OBSCURATION AND MVFR CONDITIONS WILL PERSIST THROUGH THE PERIOD WITH
OCCL IFR AND LIFR CONDITIONS FOR AREAS NEAR HEAVIER PRECIPITATION.
FOR AREAS NEAR THUNDERSTORMS...BRIEF GUSTY WINDS AND VERY HEAVY RAIN
ARE ALSO EXPECTED. MLS

&&

.HYDROLOGY...FLASH FLOOD WATCH FOR NORTHERN AND SOUTHERN ROCKY MTN
FRONT BEGINS AT 6 AM THIS MORNING AND CONTINUES UNTIL LATE
SATURDAY AFTERNOON. WITH RAINFALL TOTALS OF 1 TO 2 INCHES DURING
THAT TIME...PRIMARY CONCERN IS FOR DEBRIS FLOWS AND EROSION IN/NEAR
AREAS BURNED BY WILDFIRES. ADDITIONAL FLOODING MAY BE POSSIBLE
NEAR MTN CREEKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  51  70  53 /  80  50  50  30
CTB  61  48  70  50 /  90  90  60  30
HLN  71  52  71  53 /  70  50  40  30
BZN  77  48  72  49 /  60  50  50  30
WEY  60  37  59  36 /  60  60  60  30
DLN  65  44  64  45 /  70  60  50  30
HVR  72  52  73  51 /  80  80  50  30
LWT  71  49  68  49 /  80  50  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MTZ009-014-048.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...MLS/EK
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 7, 3:57 AM MST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT FRI AUG 7 2009

MTZ008-012-015-050>055-081100-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
457 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS ALONG WITH A CHANCE OF THUNDERSTORMS WILL BECOME
WIDESPREAD ACROSS SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF
CENTRAL MONTANA TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG THIS
AFTERNOON AND EVENING WITH GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
AFFECT THE REGION ON SATURDAY BEFORE TAPERING BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-011-013-044>047-049-081100-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-
457 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS ALONG WITH A CHANCE OF THUNDERSTORMS WILL BECOME
WIDESPREAD ACROSS PORTIONS OF NORTH-CENTRAL MONTANA TODAY AND
TONIGHT. A FEW STORMS MAY BE STRONG THIS AFTERNOON AND EVENING
WITH GUSTY WINDS AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS WILL CONTINUE TO AFFECT THE REGION ON SATURDAY
BEFORE TAPERING BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-014-048-081100-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
457 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN AND STRONG THUNDERSTORMS ARE EXPECTED ALONG
AND EAST OF THE ROCKY MOUNTAIN FRONT WITH AMOUNTS POSSIBLY
EXCEEDING ONE INCH IN SOME LOCATIONS. THE HEAVY RAIN WILL INCREASE
THE THREAT OF FLASH FLOODING...ESPECIALLY IN AREA BURNED BY
CURRENT AND PREVIOUS SEASON WILDFIRES...AND A FLASH FLOOD WATCH IS
IN EFFECT THROUGH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON.
WIDESPREAD HEAVY RAIN WILL CONTINUE THROUGH SATURDAY AFTERNOON
BEFORE TAPERING BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 5:39 AM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 AM MDT FRI AUG 7 2009

MTZ012>014-049-071330-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CHOUTEAU
MT-EASTERN TETON MT-
639 AM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...
SOUTHEASTERN TETON...NORTHERN CASCADE AND SOUTHWESTERN CHOUTEAU
COUNTIES UNTIL 730 AM MDT...

AT 636 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
CASCADE TO 14 MILES SOUTHWEST OF BELT...AND MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY-SIZED HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CASCADE...GREAT
FALLS...BELT...FORT SHAW...BLACK EAGLE...STOCKETT...CENTERVILLE...
SAND COULEE...TRACY...ULM...MALMSTROM AFB...SUN RIVER...SUN PRAIRIE
AND VAUGHN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4766 11185 4764 11081 4715 11101 4716 11205
TIME...MOT...LOC 1239Z 195DEG 24KT 4726 11187 4724 11111

MLS
Local storm report, Aug 7, 8:09 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
909 AM MDT FRI AUG 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       10 W CHOTEAU            47.81N 112.40W
08/07/2009  M2.30 INCH       TETON              MT   PUBLIC

            SPOTTERS SON MEASURED 2.3 INCHES OF RAINFALL FROM
            THURSDAY NIGHT INTO FRIDAY MORNING.

0830 AM     HEAVY RAIN       7 W FAIRFIELD           47.62N 112.13W
08/07/2009  M1.20 INCH       TETON              MT   TRAINED SPOTTER

            SPOTTER REPORTED 1.2 INCHES OF RAINFALL FROM THURSDAY
            NIGHT INTO FRIDAY MORNING.

0842 AM     HEAVY RAIN       4 S CASCADE             47.22N 111.71W
08/07/2009  M1.70 INCH       CASCADE            MT   CO-OP OBSERVER

            RAINFALL TOTAL SINCE MIDNIGHT.

&&

DBERNHAR

The radar

The Missoula radar (KMSX), 98 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lewis and Clark

When
August 7, 8:30 AM MST to 2:30 PM MST
Where
Lewis and Clark County, 23 mi W of Augusta
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
47.500, -112.873

Heavy rain from slow moving thunderstorms produced flash flooding near Crown Mountain in the Bob Marshall/Scapegoat Wilderness Area. The flash flooding produced a mudslide near the Crown Mountain trailhead which is located near Benchmark, off of Road 235.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195564.